Alert archive / Nebraska / Tornado Warnings in 2009

Tornado Warning 17, NWS Omaha, NE

June 19, 2009Gage County, Johnson County, Otoe County, Nebraska

NWS Omaha, NE issued this tornado warning at Jun 19, 2009, 1:28 PM CDT for Gage County, Johnson County, Otoe County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2009, 1:28 PM CDT (18:28 UTC)
Expired
Jun 19, 2009, 2:00 PM CDT
In force
32 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

Counties Gage County, NE, Johnson County, NE, Otoe County, NE

The radar

The Omaha radar (KOAX), 94 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -277 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-277 m²/s²
0-3 km storm-relative helicity
-239 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 191828
TOROAX
NEC067-097-131-191900-
/O.NEW.KOAX.TO.W.0017.090619T1828Z-090619T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
128 PM CDT FRI JUN 19 2009

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN GAGE COUNTY IN SOUTHEAST NEBRASKA
  NORTHERN JOHNSON COUNTY IN SOUTHEAST NEBRASKA
  SOUTHWESTERN OTOE COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 200 PM CDT

* AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR STERLING...OR 19 MILES NORTHEAST OF
  BEATRICE...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STERLING...BURR AND COOK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...A DITCH OR
LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4033 9651 4050 9660 4052 9653 4052 9647
      4055 9647 4059 9635 4050 9610
TIME...MOT...LOC 1828Z 248DEG 27KT 4045 9644

$$

EASTLACK
3 follow-up statements
000 
WWUS53 KOAX 191833
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
133 PM CDT FRI JUN 19 2009

NEC067-097-131-191900-
/O.CON.KOAX.TO.W.0017.000000T0000Z-090619T1900Z/
GAGE NE-JOHNSON NE-OTOE NE-
133 PM CDT FRI JUN 19 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR
SOUTHWESTERN OTOE...NORTHERN JOHNSON AND NORTHEASTERN GAGE
COUNTIES...

AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR STERLING...OR 21 
MILES NORTHEAST OF BEATRICE...MOVING NORTHEAST AT 30 MPH.

LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...BURR AND COOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

&&

LAT...LON 4033 9651 4050 9660 4052 9653 4052 9647
      4055 9647 4059 9635 4050 9610
TIME...MOT...LOC 1833Z 248DEG 27KT 4046 9639

$$

EASTLACK
000 
WWUS53 KOAX 191842
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
142 PM CDT FRI JUN 19 2009

NEC067-191852-
/O.CAN.KOAX.TO.W.0017.000000T0000Z-090619T1900Z/
GAGE NE-
142 PM CDT FRI JUN 19 2009

...THE TORNADO WARNING FOR NORTHEASTERN GAGE COUNTY IS CANCELLED...

LAT...LON 4039 9647 4055 9646 4059 9635 4050 9610
      4035 9646
TIME...MOT...LOC 1842Z 248DEG 27KT 4049 9631

$$

NEC097-131-191900-
/O.CON.KOAX.TO.W.0017.000000T0000Z-090619T1900Z/
JOHNSON NE-OTOE NE-
142 PM CDT FRI JUN 19 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR
SOUTHWESTERN OTOE AND NORTHERN JOHNSON COUNTIES...

AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR STERLING...OR 26
MILES NORTHEAST OF BEATRICE...MOVING NORTHEAST AT 30 MPH.

LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...COOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4039 9647 4055 9646 4059 9635 4050 9610
      4035 9646
TIME...MOT...LOC 1842Z 248DEG 27KT 4049 9631

$$

EASTLACK
000 
WWUS53 KOAX 191855
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
155 PM CDT FRI JUN 19 2009

NEC097-131-191905-
/O.EXP.KOAX.TO.W.0017.000000T0000Z-090619T1900Z/
JOHNSON NE-OTOE NE-
155 PM CDT FRI JUN 19 2009

...THE TORNADO WARNING FOR SOUTHWESTERN OTOE AND NORTHERN JOHNSON
COUNTIES EXPIRES AT 200 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 4039 9647 4055 9646 4059 9635 4050 9610
      4035 9646
TIME...MOT...LOC 1855Z 248DEG 27KT 4053 9619

$$

EASTLACK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 19, 2:18 AM CDT, 11 hours 10 minutes earlier.

Area forecast discussion, Jun 19, 2:18 AM CDT, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
218 AM CDT FRI JUN 19 2009

.DISCUSSION...
ONGOING CONVECTION THIS MORNING IS THE MAIN FORECAST
CONCERN...THEN WHEN TO REINTRODUCE STORMS INTO THE FORECAST WITH
LITTLE MODEL CONSENSUS IS THE SECONDARY CHALLENGE. SHORT
DISCUSSION DUE TO SEVERE OPERATIONS FOLLOWS.

STRONG STORMS IN CENTRAL NEBRASKA AROUND MIDNIGHT HAVE BEGUN TO ROLL
EAST INTO THE CWA. SPC MESO ANALYSIS RUC PROGS SHOW INCREASING
INSTABILITY AS THOSE STORMS MOVE EAST TOWARD THE MISSOURI
RIVER...AND LOW LEVEL JET WAS KICKING IN ACROSS KANSAS INTO
SOUTHEAST NEBRASKA. THIS ALL SUGGESTS STORMS WILL CONTINUE ACROSS
MUCH OF THE CENTRAL AND SOUTHERN CWA THROUGH AT LEAST SUNRISE AS
STORMS LINED UP ACROSS THE STATE FEED ON BETTER MOISTURE/INSTABILITY
AS THEY SPREAD EAST. EXPECT CLUSTER OF STORMS TO BE ONGOING AS OF 7
AM ACROSS THE INTERSTATE 80 CORRIDOR...THEN SPREAD EAST OF THE
MISSOURI RIVER EARLY THIS AFTERNOON BEFORE EXITING OUR EASTERN CWA.
HAVE HIT POPS FAIRLY HARD THIS MORNING...THEN TAPERED TO CHANCE POPS
THIS AFTERNOON IN THE EAST.

SHOULD HAVE A RELATIVELY QUIET PERIOD FOR A SHORT WHILE AFTER STORMS
EXIT THIS AFTERNOON. SURFACE HIGH PRESSURE BUILDS INTO THE CWA
BEHIND WEAK COLD FRONT NUDGED BY TODAYS CONVECTION. MODELS ARE
FAIRLY SIMILAR IN THIS REGARD...SO HAVE KEPT DRY FORECAST FOR
TONIGHT. HOWEVER MODELS DIVERGE ON HOW QUICKLY RETURN FLOW IGNITES
STORMS SATURDAY OR SATURDAY NIGHT. GFS IS THE MOST AGGRESSIVE IN
TRIGGERING STORMS SATURDAY MORNING. THINK THIS IS A BIT TOO
FAST...SO HAVE SIDED WITH ECMWF AND NAM IN THE SLIGHTLY SLOWER
SOLUTION BRINGING STORMS INTO OUR SOUTH SATURDAY AFTERNOON. SURFACE
BASED INSTABILITY IS SOMEWHAT LIMITED DESPITE UPPER 60S DEW
POINTS...BUT BETTER MID LEVEL FLOW/SHEAR SHOULD BE SUFFICIENT TO
MAINTAIN STORMS IN OUR WEST AND NORTH THROUGH SATURDAY NIGHT.

THE REST OF THE FORECAST WAS LEFT BASICALLY UNCHANGED. AS FAR AS
PRECIPITATION GOES...UPPER RIDGING REMAINS OVER THE CWA THROUGH MUCH
OF THE WEEK...BUT SEVERAL RIPPLES ROUNDING TOP OF RIDGE MAY BRING
STORMS TO OUR NORTHERN CWA FROM TIME TO TIME. TEMPERATURES SUNDAY
INTO MONDAY ARE ANOTHER PROBLEM AS GFS SUGGESTS LIGHT SOUTHEAST LOW
LEVEL FLOW WILL HOLD TEMPS IN THE 80S...BUT THE ECMWF HAS GUSTY
SOUTHWEST FLOW WHICH WOULD PUSH TEMPS WELL INTO THE 90S. HAVE SPLIT
THE DIFFERENCE FOR NOW...BUT EXPECT THE WARMER TEMPS WILL LIKELY WIN
OUT.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK VALID THROUGH 20/06Z.

TSRA ONGOING AT KLNK AND EXPECTED TO EXPAND ACRS ECNTRL NEB AND INTO
WRN IA. SFC FNT WAS NOTED WITH AN AREA OF LOW PRES AROUND KLNK AND
KOMA WITH THE WRMFNT INTO NCNTRL IA. TSRA...SOME SEVERE (HAIL/WIND)
TO AFFECT THE OMAHA/LNK TAF SITES OR IN THE VICINITY OVERNIGHT AND
THROUGH AROUND 15Z AS MID LEVEL TROF ADVANCES AND SHIFTS CONVECTION
EAST OF THE TAF SITES.  REDUCED VSBYS AND CIGS WITH THE TSRA AND
HEAVY RAIN TO MVFR AND POSSIBLY IFR. MAINLY VFR CIGS...HOWEVER THERE
COULD BE SOME LINGERING SHOWERS DURING THE AFTERNOON...WITH
DECREASING CLDS AND AFT 00Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DERGAN/ZAPOTOCNY
Hazardous weather outlook, Jun 19, 11:04 AM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1104 AM CDT FRI JUN 19 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-192300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1104 AM CDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON FOR AREAS
NORTH OF INTERSTATE 80...WITH BETTER CHANCES ALONG AND SOUTH OF
INTERSTATE 80. A FEW STORMS IN EXTREME SOUTHEAST NEBRASKA MAY
CONTAIN HAIL AND BRIEF GUSTY WINDS. HOWEVER...ORGANIZED SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND SATURDAY
NIGHT AS THE COLD FRONT THAT SLIPPED SOUTH OF THE AREA THIS
MORNING RETURNS NORTH AS A WARM FRONT ON SATURDAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AS INSTABILITY WILL REMAIN
MARGINAL...HOWEVER GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE
WITH ANY STORMS THAT DO DEVELOP. THERE IS ONLY A SLIGHT CHANCE FOR
LINGERING THUNDERSTORMS ON SUNDAY.

THERE CONTINUE TO BE SLIGHT CHANCES FOR THUNDERSTORMS FROM TUESDAY
NIGHT THROUGH THURSDAY. HOWEVER AN UPPER LEVEL RIDGE OF HIGH
PRESSURE SHOULD PUSH THE MAIN STORM TRACK NORTH AND EAST OF THE
OUTLOOK AREA. A BREAKDOWN OF THE RIDGE IS EXPECTED LATER IN THE
WEEK...WHICH WOULD BRING A BETTER CHANCE FOR STORMS TO OUR AREA.
LATER OUTLOOKS WILL REFINE THE SEVERE THREAT FOR MID TO LATE NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

DEE

In the hours before

Local storm report, Jun 19, 8:30 AM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
830 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     TSTM WND GST     IRWIN                   41.79N 95.21W
06/19/2009  E60.00 MPH       SHELBY             IA   TRAINED SPOTTER

            HEALTHY TREE BRANCHES DOWNED BY THUNDERSTORMS WINDS...
            SOME A FEW INCHES IN DIAMETER.

&&

CHERMOK
Local storm report, Jun 19, 11:40 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1140 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TSTM WND GST     3 SE BRAINARD           41.15N 96.96W
06/19/2009  E80 MPH          BUTLER             NE   TRAINED SPOTTER

            NUMEROUS LARGE TREES KNOCKED OVER

&&

DEE
Local storm report, Jun 19, 11:54 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1154 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND GST     RISING CITY             41.20N 97.30W
06/19/2009  E80 MPH          BUTLER             NE   TRAINED SPOTTER

            VERY LARGE TREE FELL ON GARAGE DESTROYING HALF OF THE
            STRUCTURE

&&

DEE

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 1:58 AM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte, Saunders62 min
Jun 19, 2:33 AM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Saunders42 min
Jun 19, 3:00 AM CDTSevere Thunderstorm WarningOAXCass, Dodge, Douglas, Sarpy, Saunders, Washington45 min
Jun 19, 3:34 AM CDTSevere Thunderstorm WarningOAXBurt, Washington26 min

Nearby

Tornado Warnings in Nebraska, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.